Tornadoes · United States · Oklahoma · 2019

EF1 tornado, Castle to Okfuskee, Oklahoma, May 22, 2019

From Castle to Okfuskee, this EF1 tornado ran 0.6 miles across Okfuskee County on May 22, 2019, touching down at 5:10 PM CDT and reaching 125 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 22, 2019
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:12 PM CDT (22:12 UTC)
On the ground
2 minutes
Path length
0.6 miles (1.0 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Okfuskee County
Touchdown point
35.607, -96.229
Lift-off point
35.611, -96.220
Record number
1905221610-01

The damage survey

40 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • bad tree damage through here
  • multiple round bales moved

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed over northeastern Oklahoma during the afternoon hours of the 22nd, ahead of a cold front that moved into the area. Very strong instability and wind shear in the air mass ahead of the cold front allowed for the development of supercell thunderstorms, which affected the area through late evening. These supercells produced twenty-one documented tornadoes, including a significant tornado, large hail up to baseball size, damaging wind gusts, and locally heavy rainfall that resulted in flash flooding across northeastern Oklahoma.

Storm chasers observed a tornado south through southeast of Castle. No known damage occurred from this tornado.

This tornado destroyed outbuildings and snapped large tree limbs. It was observed by several people. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

This tornado snapped trees, damaged a barn, and blew round hay bales out of a field across a road. Several people witnessed this tornado and it produced a radar-detected debris signature. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

This tornado developed just north of I-40 and moved northeast, damaging homes, snapping trees, and destroying outbuildings. The tornado began to turn north at about the E 1065 Road, and dissipated near the E 1040 Road. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

This is the first segment of a two-segment tornado. This tornado developed near the E 1050 Road and moved north-northeast toward, and ultimately across, Dripping Springs Lake near the county line. In Okfuskee County, the tornado snapped trees and damaged outbuildings. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. Several people observed the tornado, and it produced a radar-detected debris signature. The tornado continued into Okmulgee County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

41 minutes of warning. NWS TSA issued a tornado warning for this county at 21:29 UTC, 41 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a tornado watch, issued at 20:35 UTC and running to 02:43 UTC.

Issued (UTC)ExpiredProductOffice
20:35 UTC02:43 UTCTornado WatchTSA
21:13 UTC22:15 UTCSevere Thunderstorm WarningTSA
21:29 UTC22:15 UTCTornado WarningTSA
21:42 UTC22:30 UTCTornado WarningTSA
21:53 UTC22:21 UTCTornado WarningTSA
22:02 UTC02:00 UTCFlash Flood WarningTSA
22:11 UTC23:00 UTCTornado WarningTSA
22:39 UTC22:50 UTCTornado WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 22, 3:10 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 3:10 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Wed May 22 2019

.DISCUSSION...

The main concerns will be focused in the first 12 to 18 hours of
the forecast. Severe weather potential, some high end possible, as
well as dangerous flash flooding are expected.

Latest surface analysis shows a consolidating frontal zone
stretching roughly parallel and just north of I-44 this
afternoon. A mesolow was located near Stillwater. South of the
front, 70 dewpoints were common. Latest CAM guidance suggests that
warm advection and convergence near the boundary will result in
convective development by 21Z over central OK. Storms will move
quickly into northeast OK thru the afternoon and into the evening.
Fifty knots of southwest 500mb flow combined with 70 dewpoints
and strong instability yield conditions very conducive for
supercell development and very large hail. Low level hodographs
this afternoon are not overly impressive, but definitely improve
by 00Z. Tornado potential would also be maximized along the
boundary downstream from the mesolow, if it can be maintained.

With time this evening, mainly after 03Z, the boundary layer
should stabilize enough to reduce the tornado potential. However,
continued moisture flux with strengthening low level jet into the
boundary near the KS border should result in continued convective
development with possible training of storms during the overnight.
This will increase the flash flood potential, as these heavy rains
will fall on soils that have already seen widespread 5 to 8 inch
rains earlier in the week. The threat should wane by 12Z Thursday,
with convection focusing to the north and eventually west of our
area as mid level heights and temps rise. Will therefore maintain
the going flash flood watch thru 12Z.

Another boundary will make a push toward our region by Friday,
with increasing storm potential persisting thru the weekend mainly
across northeast OK. By early next week, mid level heights and
temps rise again and will provide another break. The latest ECMWF
is more aggressive and farther south with the ejection of the
western trough next week, bringing a front thru by Tuesday night.
Convection would then linger over portions of the region along the
stalled front into the middle of next week.

Temps will stay above normal thru the period.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  86  71  86 /  80  20  10  20
FSM   71  89  70  90 /  20   0   0   0
MLC   73  86  72  86 /  30   0   0   0
BVO   64  84  69  85 /  80  30  20  30
FYV   69  83  65  85 /  40  10   0   0
BYV   68  84  67  87 /  40  10   0   0
MKO   71  85  69  87 /  50  10   0  10
MIO   67  84  69  86 /  80  20   0  20
F10   71  85  70  85 /  50  10  10  10
HHW   72  87  70  87 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>064-066-
     067.

AR...None.
&&

LONG TERM....30
Hazardous weather outlook, May 22, 4:36 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
436 PM CDT Wed May 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
436 PM CDT Wed May 22 2019

..Significant Severe Weather, Strong Tornado Potential, Life Threatening Flash
Flood Potential...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing

	AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET..Late this Afternoon or Early Evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms have developed across parts of central and northeast
Oklahoma Tonight. The airmass across the area is very unstable, and
with strong shear in place across the region, supercell thunderstorms
capable of producing strong tornadoes, very large hail to the
size of golf balls and 70 mph winds.

The severe threat will diminish later tonight. However, heavy rain
and the threat for flash flooding will continue through tonight.
Additional rain amounts of 1 to 3 inches from any strong to severe
storm will be quite possible, mainly to the north and northwest
of Interstate 44. Life threatening flash flooding will quickly
occur with these additional amounts that fall over already
flooded areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will persist for the remainder of this week
and into the weekend, with the focus being parts of northeast
Oklahoma and at times, far northwest Arkansas. Given that this
area may not have sufficient time to dry out, flash flooding could
continue to be a concern, in addition to the expected long
duration mainstem river flooding.

While an increasing upper level ridge should keep much of the
area south of Interstate 44 dry into early next week, the weather
pattern should change somewhat by the middle of next week, leading
to more widespread precipitation chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 22, 4:05 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
405 PM CDT Wed May 22 2019

OKZ064>066-222200-
Okmulgee OK-Okfuskee OK-Creek OK-
405 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
OKMULGEE AND CENTRAL OKFUSKEE COUNTIES UNTIL 500 PM CDT...

At 405 PM CDT, a strong thunderstorm was located 4 miles west of
Cromwell, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Okemah...
Okfuskee...                       Beggs...
Boley...                          Bearden...
Slick...                          Castle...
Preston...                        Okmulgee State Park...
Welty...                          Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
223.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3544 9657 3541 9654 3544 9652 3546 9654
      3546 9655 3589 9619 3572 9592 3529 9639
      3529 9644 3546 9644 3546 9647 3543 9649
      3542 9652 3539 9654 3541 9659
TIME...MOT...LOC 2105Z 217DEG 32KT 3532 9653

69
Local storm report, May 22, 4:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
441 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          7 W OKEMAH              35.43N 96.43W
05/22/2019                   OKFUSKEE           OK   TRAINED SPOTTER

            VIDEO VIA TWITTER FROM SPOTTER

&&

LACY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

10.2 hours before the tornado, 115 km from the path. May 22, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82210, lifted condensation level 1361 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 434 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82210 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

1.8 hours after it, 115 km from the path. May 23, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3161 joules per kilogram, CIN -16, lifted condensation level 985 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3161 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
4453 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
4.9
Supercell composite
20.5
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:29 UTCTORNADO1 N CromwellSeminole, OK
21:34 UTCTORNADO7 W OkemahOkfuskee, OKVIDEO VIA TWITTER FROM SPOTTER
22:10 UTCTORNADOOkfuskeeOkfuskee, OKTORNADO ON LIVE TV VIDEO
22:23 UTCTORNADO3 E OkemahOkfuskee, OKSEEN ON LIVE TV. ALSO REPORTED VIA TWITTER.
22:48 UTCHAIL 2.75OkmulgeeOkmulgee, OK
22:53 UTCHAIL 1.75OkmulgeeOkmulgee, OK
23:03 UTCTORNADO3 E OkmulgeeOkmulgee, OK
23:10 UTCHAIL 1MoundsCreek, OK
23:26 UTCHAIL 1.25Bald HillOkmulgee, OK
23:37 UTCTORNADO2 Ne HaskellMuskogee, OKBRIEF TOUCHDOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 22, 2019

34 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 221:04 AM CDTEF1Cass, IA1.150$15,000
May 221:29 AM CDTEF2Adair, IA4.815011$500,000
May 2212:30 PM PDTEF0Nye, NV0.225
May 224:29 PM CDTEF1Seminole, OK1.050$3,000
May 224:34 PM CDTUnratedOkfuskee, OK0.5100
May 224:41 PM CDTUnratedOkfuskee, OK1.050
May 224:47 PM CDTEF1Okfuskee, OK0.875$25,000
May 225:23 PM CDTEF1Okfuskee, OK6.0650$40,000
May 225:32 PM CDTEF1Okfuskee, OK7.7400$10,000
May 226:03 PM CDTEF0Okmulgee, OK0.275
May 226:07 PM CDTEF0Tulsa, OK0.275
May 226:36 PM CDTEF0Muskogee, OK0.275
May 226:44 PM CDTEF1Craig, OK5.1350
May 226:59 PM CDTEF1Craig, OK1.5150$3,000
May 227:25 PM CDTUnratedRogers, OK to KS1.875
May 227:25 PM CDTEF1Ottawa, OK to KS7.31,100$75,000
May 228:05 PM CDTEF3Cherokee, KS to MO9.2440$5.3 million
May 228:09 PM CDTEF1Mayes, OK3.1650$25,000
May 228:17 PM CDTEF1Hancock, IL0.530
May 228:19 PM CDTEF0Howard, MO0.640
May 228:23 PM CDTEF0Jasper, MO7.9200
May 228:28 PM CDTUnratedOsage, OK0.2100
May 228:31 PM CDTUnratedOsage, OK0.275
May 228:44 PM CDTUnratedMayes, OK0.2100
May 228:51 PM CDTEF3Jasper, MO11.388031$1.0 million
May 228:52 PM CDTEF1Mayes, OK5.3400
May 229:34 PM CDTEF2Delaware, OK to MO16.61,100$500,000
May 229:56 PM CDTEF0Schuyler, IL1.850
May 2210:02 PM CDTEF0Audrain, MO0.8150
May 2210:56 PM CDTEF3Miller, MO32.71,50033$174 million
May 2212:15 AM CDTEF1Menard, IL15.3150
May 2212:33 AM CDTEF1Logan, IL2.7100
May 2212:39 AM CDTEF0Craig, OK0.5150$5,000
May 2212:48 AM CDTEF1Craig, OK8.61,100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.